Texas, 2002

Hail in Texas, October 18, 2002

October 18, 2002 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 18, 1:28 AM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Oct 18, 1:28 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 AM MDT FRI OCT 18 2002

SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS AN UPPER LOW
PRESSURE SYSTEM MOVES OVER THE AREA. SKIES WILL CLEAR ON SATURDAY AS
THE ATMOSPHERE DRIES OUT.  COOLER DAYTIME TEMPERATURES EXPECTED THE
NEXT COUPLE DAYS BEFORE GRADUALLY WARMING TOWARD THE MIDDLE OF NEXT
WEEK.

DISCUSSION...
MODELS IN AGREEMENT TO BRING AN UPPER LOW CURRENTLY OVER SOUTHERN
ARIZONA ACROSS THE SOUTHERN NEW MEXICO TODAY.  SATELLITE IMAGERY
INDICATES MUCH OF THE MOISTURE STREAMING AHEAD OF THE SYSTEM HAS
SHIFTED EAST OF THE AREA.  WHILE NOT AS MUCH MOISTURE WILL BE
AVAILABLE...THE COLD POOL ASSOCIATED WITH THE LOW WILL RESULT IN
DECENT LAPSE RATES TO DESTABILIZE THE AIR MASS  FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.  WRAP AROUND MOISTURE
WILL RESULT IN PARTLY CLOUDY CONDITIONS THROUGH MUCH OF TONIGHT WITH
CLEARING EARLY SATURDAY.  COOLER AIR MASS BEHIND THE LOW WILL FILTER
INTO THE AREA WITH DAYTIME TEMPERATURES BELOW SEASONAL NORMALS
THROUGH THE WEEKEND.  A WEAK UPPER TROUGH WILL MOVE OVER THE DESERT
SOUTHWEST SUNDAY AND MONDAY. MAIN AFFECT FROM THIS SYSTEM WILL BE
ADDITIONAL CLOUDS FOR PARTLY CLOUDY SKIES.  A MAINLY  ZONAL FLOW
ALOFT TAKES OVER AFTER THAT THROUGH MUCH OF NEXT WEEK.  MODELS
PROJECT SOME BACKDOOR COLD FRONTS MIGHT PUSH DOWN FROM THE NORTH BUT
ARE NOT EXPECTED TO MAKE IT INTO THE FORECAST AREA WHILE ZONAL
PATTERN IS IN PLACE.  TEMPERATURES WILL GRADUALLY RISE INTO THE MID
70S ACROSS THE LOWLANDS BY MID WEEK.

EL PASO               BU  71/ 50/ 71/ 47/ 71  20000
LAS CRUCES            BU  68/ 43/ 69/ 40/ 69  20000
ALAMOGORDO            BU  68/ 46/ 69/ 43/ 69  20000
CLOUDCROFT            BU  49/ 34/ 51/ 31/ 51  31000
TRUTH OR CONSEQUENCES BU  68/ 45/ 69/ 42/ 69  21000
SILVER CITY           BU  63/ 41/ 63/ 38/ 63  31000
DEMING                BU  68/ 44/ 70/ 41/ 70  20000
LORDSBURG             BU  69/ 43/ 70/ 40/ 71  20000
SIERRA BLANCA         BU  68/ 48/ 69/ 45/ 69  20000

.ELP...NONE

04

N
Hazardous weather outlook, Oct 18, 7:11 AM MST, 49 minutes before
NMZ022>025-030>032-TXZ055-056-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND
POSSIBLE A TORNADO.  THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
AND TAPER OFF THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LUNDEEN

In the hours before

Special weather statement, Oct 18, 7:05 AM MST, 55 minutes before
NMZ024-032-TXZ055-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
805 AM MDT FRI OCT 18 2002

POTENTIAL FOR SEVERE WEATHER

A LINE OF THUNDERSTORMS EXTENDS FROM 10 MILES WEST OF LAS CRUCES TO
30 MILES WEST OF EL PASO SOUTHWARD TO JUST SOUTH OF THE BORDER.
THIS LINE IS MOVING EASTWARD AT 20 TO 25 MPH. DOPPLER WEATHER RADAR
SHOWS THREE CELLS AT THE SOUTHERN END OF THE LINE ARE SHOWING
SIGNATURES OF POSSIBLE SEVERE WEATHER. THESE STORMS WILL MOVE INTO
THE EL PASO AREA IN ABOUT ONE HOUR. THESE STORM WILL BE CAPAPBLE OF
PRODUCING BRIEF DOWNPOURS...HAIL...AND STRONG GUSTY WINDS...HOWEVER
STAY ALERT AS THE POTENTIAL THAT THESE STORMS MAY BECOME SEVERE IS
HIGH AT THIS TIME.  FURTHER STATEMENTS WILL FOLLOW. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR THE LCOAL MEDIA.

NNNN

NOVLAN

The radar

The El Paso radar (KEPZ), 16 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
October 18, 8:00 AM MST to 8:15 AM MST
Where
El Paso County, 8 mi NW of El Paso
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.867, -106.533

A line of severe thunderstorms, including a low top supercell at the southern end of the line, moved rapidly eastward across northwestern El Paso. Quarter size hail from the supercell covered the ground to a depth of 3 inches in spots. There was also minor roof damage from gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323028.